Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 60, NWS Des Moines, IA

September 4, 2018Cerro Gordo County, Floyd County, Worth County, Iowa

NWS Des Moines, IA issued this river flood warning at Sep 4, 2018, 10:44 PM CDT for Cerro Gordo County, Floyd County, Worth County, Iowa. It took effect at Sep 5, 2018, 2:38 PM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Sep 4, 2018, 10:44 PM CDT (03:44 UTC)
In effect from
Sep 5, 2018, 2:38 PM CDT
Expired
Sep 5, 2018, 10:12 AM CDT
In force
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Cerro Gordo County, IA, Floyd County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 169 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Winnebago River at Mason City (MCWI4).

Action stage
8 ft
Minor stage
10 ft
Moderate stage
14.5 ft
Major stage
15.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05459500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

618 
WGUS43 KDMX 050344
FLWDMX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
1044 PM CDT Tue Sep 4 2018

...The National Weather Service in Des Moines has issued a Flood 
Warning for all or portions of the following rivers in Iowa...
Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-060344-
/O.NEW.KDMX.FL.W.0060.180905T1938Z-180908T1424Z/
/MCWI4.1.ER.180905T1938Z.180906T1200Z.180907T1424Z.NO/
1044 PM CDT Tue Sep 4 2018

...Flood Warning in effect until Friday morning...

The National Weather Service in Des Moines has issued a
* Flood Warning for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until Friday morning.
* At 10:30 PM Tuesday the stage was 4.6 feet, or 5.4 feet below Flood
  Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage Wednesday afternoon. Continue rising
  to 11.5 feet, or 1.5 feet above Flood Stage, Thursday morning. 
  Then begin falling and go below Flood Stage Friday morning.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$
2 follow-up statements
310 
WGUS83 KDMX 050803
FLSDMX

Flood Statement
National Weather Service Des Moines IA
303 AM CDT Wed Sep 5 2018

...The Flood Warning continues for all or portions of the following 
rivers in Iowa...Iowa River...Cedar River...Winnebago River...Black 
Hawk Creek...

  Affecting the following counties in Iowa...Black Hawk...Cerro 
  Gordo...Floyd...Tama...Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC171-060802-
/O.CON.KDMX.FL.W.0057.000000T0000Z-180911T1500Z/
/TMAI4.1.ER.180905T0207Z.180906T0000Z.180911T0900Z.NO/
303 AM CDT Wed Sep 5 2018

...Flood Warning remains in effect until early Tuesday morning...

The Flood Warning continues for
  The Iowa River near Tama Hwy E49, or From Timber Creek near Le 
  Grand...to Salt Creek near Belle Plaine.
* Until early Tuesday morning.
* At  2:00 AM Wednesday the stage was 12.6 feet, or 0.1 feet above 
  Flood Stage.
* Flood Stage is 12.5 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 12.7 feet, or 0.2 feet above Flood Stage, this 
  evening. Then begin falling and go below Flood Stage early Tuesday
  morning.
* Impact...At 12.8 feet, Water affects portions of C and D Avenues 
  from US 30 to the south.

&&

LAT...LON 4200 9277 4205 9277 4190 9230 4186 9230
      4200 9277                       

$$

IAC013-060802-
/O.CON.KDMX.FL.W.0055.000000T0000Z-180912T1800Z/
/CEDI4.2.ER.180902T1510Z.180908T0000Z.180911T1800Z.NO/
303 AM CDT Wed Sep 5 2018

...Flood Warning remains in effect until Tuesday afternoon...

The Flood Warning continues for
  The Cedar River at Cedar Falls, or From the West Fork Cedar 
  River...to the Cedar Falls-Waterloo city limits.
* Until Tuesday afternoon.
* At  2:45 AM Wednesday the stage was 90.5 feet, or 2.5 feet above 
  Flood Stage.
* Flood Stage is 88.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...rise to 92.9 feet, or 4.9 feet above Flood Stage, Friday
  evening. Then begin falling and go below Flood Stage Tuesday 
  afternoon.
* Impact...At 92.8 feet, Water covers Grant Street at Horty Street. 
  Water covers Lincoln Street west of Independence Avenue. Water 
  covers Independence Avenue. Tourist Park floods.

&&

LAT...LON 4256 9238 4251 9245 4258 9255 4262 9255
      4262 9241 4256 9238             

$$

IAC013-060802-
/O.CON.KDMX.FL.W.0058.000000T0000Z-180911T0400Z/
/ALOI4.1.ER.180904T0315Z.180907T1800Z.180910T0400Z.NO/
303 AM CDT Wed Sep 5 2018

...Flood Warning remains in effect until late Sunday evening...

The Flood Warning continues for
  The Cedar River at Waterloo, or From the Waterloo-Cedar Falls city 
  limits...to Spring Creek near La Porte City.
* Until late Sunday evening.
* At  2:00 AM Wednesday the stage was 13.2 feet, or 0.2 feet above 
  Flood Stage.
* Flood Stage is 13.0 feet.
* Minor flooding is occurring and is forecast to continue.
* Forecast...rise to 16.5 feet, or 3.5 feet above Flood Stage, Friday
  afternoon. Then begin falling and go below Flood Stage late Sunday
  evening.
* Impact...At 16.0 feet, The Riverview Recreation Area is closed.

&&

LAT...LON 4256 9238 4238 9207 4230 9207 4230 9222
      4251 9245 4256 9238             

$$

IAC033-067-195-060802-
/O.CON.KDMX.FL.W.0060.180905T1938Z-180908T1424Z/
/MCWI4.1.ER.180905T1938Z.180906T1200Z.180907T1424Z.NO/
303 AM CDT Wed Sep 5 2018

...Flood Warning remains in effect until Friday morning...

The Flood Warning continues for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* Until Friday morning.
* At  2:30 AM Wednesday the stage was 5.0 feet, or 5.0 feet below 
  Flood Stage.
* Flood Stage is 10.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...rise to Flood Stage this afternoon. Continue rising to 
  11.5 feet, or 1.5 feet above Flood Stage, Thursday morning. Then 
  begin falling and go below Flood Stage Friday morning.
* Impact...At 11.0 feet, Sandbagging occurs on the dike from 12th 
  Street Northeast to Carolina Street.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$

IAC013-060802-
/O.CON.KDMX.FL.W.0059.000000T0000Z-180908T1800Z/
/HUDI4.2.ER.180904T0056Z.180905T1200Z.180907T1800Z.NO/
303 AM CDT Wed Sep 5 2018

...Flood Warning remains in effect until Friday afternoon...

The Flood Warning continues for
  The Black Hawk Creek at Hudson, or From the Black Hawk-Grundy 
  County line...to the Cedar River in Waterloo.
* Until Friday afternoon.
* At  2:45 AM Wednesday the stage was 16.6 feet, or 2.6 feet above 
  Flood Stage.
* Flood Stage is 14.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* Forecast...rise to 16.8 feet, or 2.8 feet above Flood Stage, this 
  morning. Then begin falling and go below Flood Stage Friday 
  afternoon.
* Impact...At 15.5 feet, Ranchero Road in Waterloo is under water.

&&

LAT...LON 4248 9228 4235 9247 4235 9254 4242 9254
      4253 9238                       

$$

KLP
951 
WGUS83 KDMX 051512
FLSDMX

Flood Statement
National Weather Service Des Moines IA
1012 AM CDT Wed Sep 5 2018

...The Flood Warning has been cancelled for all or portions of the 
following rivers in Iowa...Winnebago River...

  Affecting the following counties in Iowa...Cerro Gordo...Floyd...
  Worth
  
River forecasts include observed precipitation, as well as expected 
precipitation over the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded area, turn around and find an alternate 
route. Turn around, do not drown.

More information--including impact statements and crest 
histories--is available on the Web at...  www.weather.gov/desmoines.
Click on the Rivers and Lakes link.

&&

IAC033-067-195-051542-
/O.CAN.KDMX.FL.W.0060.000000T0000Z-180908T1424Z/
/MCWI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1012 AM CDT Wed Sep 5 2018

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Winnebago River at Mason City, or From Beaver Creek near 
  Fertile...to the Shell Rock River near Rockford.
* At  9:30 AM Wednesday the stage was 6.3 feet, or 3.7 feet below 
  Flood Stage.
* Forecast...crest below Flood Stage with a stage of 8.5 feet, or 1.5
  feet below Flood Stage, Thursday afternoon. 
* Impact...At 8.0 feet, East and west city parks are affected in the 
  12th Street Northeast area.

&&

LAT...LON 4329 9328 4314 9302 4301 9302 4328 9350
      4329 9328                       

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Sep 4, 6:47 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Sep 4, 6:47 PM CDT, 3 hours 57 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Tue Sep 4 2018

.DISCUSSION.../Tonight through Tuesday/
Issued at 220 PM CDT Tue Sep 4 2018

Little change to the synoptic pattern over the last several days
with broad troughing out west and a strong high to the east. This
has the central tier of the country under deep, moist meridional
flow and a continued risk for more excessive rainfall. At 19z a
subtle wave was noted on water vapor moving north out of Kansas
toward southwest Iowa. Thunderstorm activity has been on the
uptick across western Iowa as ascent increases ahead of this wave.
Solid consensus among hi-res models that more convective
initiation will occur through late afternoon and into the evening.
Strengthening low level southerly flow and backing surface winds
will enlarge hodographs and push effective SRH values to 150-200
m2/s2, which combined with very low LCLs in this near-tropical
environment will favor a few embedded HP supercells capable of
producing hail, damaging wind gusts, and perhaps a couple
tornadoes as the storms propagate northeast.

Also of concern is the threat for another night of excessive
rainfall and potential flash flooding. This time the focus will be
over our northern zones as 925-850mb moisture transport ramps up
considerably this evening and focuses on the Upper Mississippi
Valley, intersecting a frontal convergence zone draped from
northwest Iowa through northern Wisconsin. Strong signal from the
HREF and other hi-res model members for heavy rainfall exceeding
flash flood guidance, especially near the MN border where rainfall
amounts of 3-5" may be realized by late tonight.

A strong shortwave tracks east along the Canadian border on
Wedensday. Widespread rainfall will be ongoing during the morning
hours and should continue into the afternoon, however the setup
favors more of the stratiform variety as thick cloud cover limits
potential convective destabilization. Precipitable water values
remain anomalously high, but the main belt of low level moisture
transport is shunted south and east of the forecast area. Any
threat for heavier rainfall rates may be tied to the now
progressive cold front tracking southeast through the state, which
could clear the forecast area by 21z. Areas sensitive to any
additional rainfall may see aggravated problems, but opted to
forego an extension of the flash flood watch for now due to low
confidence in the location and duration of any potential heavier
rainfall rates.

High pressure settles into the Upper Midwest Thursday as the upper
level pattern becomes more zonal. Cool, dry air advects south
around the surface high and pushes any mention of low PoPs to the
southern half of the state. Confidence in additional rainfall on
Thursday is low as support aloft is rather benign, but models
continue to generate pockets of light QPF.

Attention then turns to the uncertainty surrounding the remnants
of Tropical Storm Gordon as it makes a northerly progression
toward the state. The kicker will be the timing of a shortwave
trough crossing the Plains late in the week. Latest model guidance
lends little confidence in the forecast at this point, with the
GFS/GEFS mean bringing heavy rainfall into parts of Iowa Friday-
Saturday, while the Euro is more progressive with the synoptic
flow and deflects most of the tropical remnants off to the east.

&&

.AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/
Issued at 643 PM CDT Tue Sep 4 2018

Areas of thunderstorms will continue though tonight. MVFR to local
IFR cigs and visibilities will be possible in vicinity of storms.
The low cigs may persist into a portion of Wednesday but a return
to VFR conditions expected from north to south through the day.
Southerly winds will gradually become northerly with a boundary
moving through the state.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for IAZ006-007-016-
017-025>028-036>039-047>050-059>062.

Flash Flood Watch until 1 AM CDT Wednesday for IAZ004-005-015-
023-024-033>035.

&&

DISCUSSION...Martin
AVIATION...Donavon
Hazardous weather outlook, Sep 4, 3:59 AM CDT, 18 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
359 AM CDT Tue Sep 4 2018

IAZ004>007-015>017-023>028-033>039-047>050-059>062-051000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Boone-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flash Flood Watch is in effect for the area today through late
tonight. Also, river flooding warnings are in effect for portions
of the Cedar River and Iowa River basins.  Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Widespread thunderstorms are forecast by around midday today and
look to continue through late tonight into early Wednesday
morning. Heavy rain at times may lead to localized flash flooding.
There is also the potential for a few strong to potentially
severe storms with the threat of large hail, damaging wind and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
additional river flooding and flash flooding Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight for flash flood and
severe weather potential. Spotters may also be needed at times
throughout the rest of the week.

IAZ044>046-057-058-070>075-081>086-092>097-051000-
Crawford-Carroll-Greene-Audubon-Guthrie-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
359 AM CDT Tue Sep 4 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated to scattered thunderstorms are possible today into
tonight. Although the severe weather threat is low, a brief
stronger storms with hail and gusty winds cannot be ruled out.
Localized heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The very active weather pattern persist throughout the rest of the
work week and into the weekend. Heavy rain potential continues to
be the main concern and with many swollen rivers and streams as
well as very saturated grounds, this combination may lead to
river flooding and flash flooding at times Wednesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters might be needed today into tonight and at times through
the rest of the week.

KLP

In the hours before

Local storm report, Sep 4, 6:42 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
642 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0642 PM     HEAVY RAIN       2 S ALGONA              43.04N 94.23W
09/04/2018  E5.80 INCH       KOSSUTH            IA   TRAINED SPOTTER

            5.8 WITH AFTERNOON ACTIVITY.

&&

AK
Local storm report, Sep 4, 6:53 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
653 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HEAVY RAIN       WEST BEND               42.96N 94.46W
09/04/2018  M3.60 INCH       PALO ALTO          IA   PUBLIC

            3 HR TOTAL, STILL RAINING - VIA BROADCAST
            MEDIA.

&&
Local storm report, Sep 4, 7:23 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
723 PM CDT TUE SEP 4 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     FUNNEL CLOUD     3 E WEST BEND           42.96N 94.39W
09/04/2018                   KOSSUTH            IA   PUBLIC

            FAMILY OF TRAINED SPOTTER SENT VIDEO OF
            FUNNEL CLOUD.

&&

AK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 6:12 AM CDTFlash Flood WarningDMXFranklin4 hr
Sep 5, 7:12 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Clarke, Davis, Decatur and 13 more20 hr
Sep 5, 9:49 AM CDTAreal Flood WarningDMXButler, Franklin, Wright6 hr
Sep 5, 10:15 AM CDTRiver Flood WarningDMXMarshall4 days
Sep 5, 10:15 AM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler4 days
Sep 5, 11:07 AM CDTFlash Flood WarningDMXJasper, Mahaska, Marion, Poweshiek4 hr
Sep 5, 12:08 PM CDTFlash Flood WarningDMXAdams, Ringgold, Taylor, Union3 hr
Sep 5, 3:46 PM CDTAreal Flood WarningDMXButler, Franklin, Wright24 hr
Sep 5, 3:53 PM CDTAreal Flood WarningDMXMahaska, Poweshiek24 hr

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.